Share this:
kclay
@kclay

Posts: 2
Joined: Oct 25, 2017

Spotting while on Birth Control

Posted by @kclay, Oct 25, 2017

I have been taking birth control pills for two years now. A few months back I decided to take them continuously with no problems occurring. Now that I am deployed, I have continued to do the same but I started spotting. I do not know why that is happening because it has never happened before. I thought it could be stress but clearly it is more than that. I thought about stopping my birth control, but the whole point was to regulate my cycle. Any advice?

REPLY

Hi, @kclay, and welcome to Mayo Clinic Connect.

Thought you might like to read this Mayo Clinic information on spotting or other breakthrough bleeding while on birth control: https://www.mayoclinic.org/healthy-lifestyle/birth-control/expert-answers/seasonale-side-effects/faq-20058109

If you should decide to make any birth control or other healthcare changes while deployed, do you have easy access to medical staff?

@lisalucier

Hi, @kclay, and welcome to Mayo Clinic Connect.

Thought you might like to read this Mayo Clinic information on spotting or other breakthrough bleeding while on birth control: https://www.mayoclinic.org/healthy-lifestyle/birth-control/expert-answers/seasonale-side-effects/faq-20058109

If you should decide to make any birth control or other healthcare changes while deployed, do you have easy access to medical staff?

Jump to this post

Yes Ma’am, I do but I doubt if anyone here in my area specializes in Women’s Health. That would one of the reasons I’m seeking advice online about my issue.

Hi, @kclay. I thought your questions about spotting while on birth control would benefit from the input of a Mayo Clinic pharmacist. This is information she offers:

“The Mayo Clinic article provided in the message above by Lisa is an excellent reference. As it mentions, extended or continuous cycling works best with monophasic pills. See this link for examples of contraceptives that are monophasic https://emedicine.medscape.com/article/2172310-overview

Forgetting to take pills on schedule can increase the likelihood of spotting or breakthrough bleeding. Women who smoke may also see more abnormal bleeding due to reduced estrogen levels. Certain infections may also cause vaginal bleeding. Remembering to take your medicine at the same time every day can be challenging. If this might be an issue, you can try linking the pill in your mind to another activity you do daily at the same time (teeth brushing, morning coffee, etc). If you smoke, it is recommended to stop.

If bleeding persists, you might discuss changing to a higher dose contraceptive with your care provider. Higher dose estrogen and progesterone tablets usually cause less spotting and breakthrough bleeding.

Your provider may choose to change contraceptives or occasionally may add medication to treat the bleeding.

Have you been taking the same type of birth control for 2 years? If this has changed significantly in dose or phase, you may consider going back to what has worked well for you in the past.”

@kclay, I’m trusting this information will give you some possibilities for when you talk to the doctor you have available there, even if not a women’s health specialist, per se. Do any of the scenarios the pharmacist mentioned seem like they might fit your situation?

Please login or register to post a reply.